Alert archive / Montana / High Wind Warnings in 2005

High Wind Warning 5, NWS Glasgow, MT

July 23, 20054 counties in Montana

NWS Glasgow, MT issued this high wind warning at Jul 23, 2005, 9:44 AM MDT for 4 counties in Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2005, 9:44 AM MDT (15:44 UTC)
Expired
Jul 23, 2005, 1:07 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 80 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KGGW 231544
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
944 AM MDT SAT JUL 23 2005

MTZ016-017-021-022-232100-
/X.NEW.KGGW.HW.W.0005.050723T1544Z-050723T2100Z/
/X.EXT.KGGW.LW.Y.0047.050723T2100Z-050724T0100Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN
944 AM MDT SAT JUL 23 2005

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 7 PM MDT THIS EVENING FOR FORT PECK LAKE...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. THE
LAKE WIND ADVISORY IS NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING. 

NORTHWEST WIND WILL INCREASE TO 30 TO 40 MPH THIS MORNING...WITH WIND
GUSTS UP TO 60 MPH POSSIBLE. THE WIND IS EXPECTED TO DIMINISH TO
20 TO 30 MPH...WITH GUSTS TO AROUND 45 MPH BY MID TO LATE
AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ059>061-232100-
/X.NEW.KGGW.HW.W.0005.050723T1544Z-050723T2100Z/
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF...WHITEWATER...ZORTMAN...OPHEIM
944 AM MDT SAT JUL 23 2005

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. 

NORTHWEST WIND WILL INCREASE TO 30 TO 40 MPH...WITH WIND GUSTS UP
TO 60 MPH POSSIBLE. THE WIND IS EXPECTED TO DIMINISH TO 20 TO 30
MPH WITH GUSTS TO AROUND 45 MPH BY MID TO LATE AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ023-232345-
/X.CON.KGGW.LW.Y.0047.000000T0000Z-050724T0100Z/
MCCONE-
INCLUDING THE CITY OF...CIRCLE
944 AM MDT SAT JUL 23 2005

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR FORT PECK LAKE...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING. 

NORTHWEST WIND WILL INCREASE TO 25 TO 35 MPH BY MID-MORNING...
WITH WIND GUSTS UP TO 50 MPH POSSIBLE. THE WIND IS EXPECTED TO
DIMINISH EARLY IN THE EVENING.

THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND
HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS.
STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

$$
1 follow-up statement
000 
WWUS75 KGGW 231907
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
107 PM MDT SAT JUL 23 2005

MTZ016-017-021-022-232030-
/X.CAN.KGGW.HW.W.0005.000000T0000Z-050723T2100Z/
/X.EXT.KGGW.LW.Y.0047.000000T0000Z-050724T0100Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN
107 PM MDT SAT JUL 23 2005

...HIGH WIND WARNING IS CANCELLED...
...LAKE WIND ADVISORY EXTENDED UNTIL 7 PM MDT THIS EVENING FOR
FORT PECK LAKE...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING.  THE LAKE WIND ADVISORY HAS BEEN EXTENDED UNTIL 7 PM
MDT THIS EVENING. 

NORTHWEST WIND OF 20 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH
WILL CONTINUE ACROSS FORT PECK LAKE UNTIL EARLY THIS EVENING. THE
WIND IS EXPECTED TO DIMINISH TO 10 TO 20 MPH BY AROUND 7 PM...AND
WILL CONTINUE TO DIMINISH TOWARD SUNSET THIS EVENING.

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND
HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS.
STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

$$

MTZ059>061-232015-
/X.CAN.KGGW.HW.W.0005.000000T0000Z-050723T2100Z/
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF...WHITEWATER...ZORTMAN...OPHEIM
107 PM MDT SAT JUL 23 2005

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

NORTHWEST WIND OF 20 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH CAN
BE EXPECTED THE REMAINDER OF THE AFTERNOON.  THE STRONG WIND WILL
DIMINISH EARLY THIS EVENING.

$$

MTZ023-232030-
/X.CON.KGGW.LW.Y.0047.000000T0000Z-050724T0100Z/
MCCONE-
INCLUDING THE CITY OF...CIRCLE
107 PM MDT SAT JUL 23 2005

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR FORT PECK LAKE...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING.

NORTHWEST WIND OF 20 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH
WILL CONTINUE ACROSS FORT PECK LAKE UNTIL EARLY THIS EVENING. THE
WIND IS EXPECTED TO DIMINISH TO 10 TO 20 MPH BY AROUND 7 PM...AND
WILL CONTINUE TO DIMINISH TOWARD SUNSET THIS EVENING.

THESE WINDS WILL MAKE OPEN WATER OF THE LAKE ROUGH AND
HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATER.
STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

$$

BOGEL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jul 23, 9:06 AM MDT, 38 minutes earlier.

Area forecast discussion, Jul 23, 9:06 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
906 AM MDT SAT JUL 23 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
ONE BATCH OF SHOWERS EXITING OUR EASTERN ZONES THIS MORNING.  THESE
SHOWERS APPEAR TO BE JUST AHEAD OF A COLD FRONT AND ALONG AN AREA OF
SURFACE CONVERGENCE.  ANOTHER SMALL BATCH OF SHOWERS AND STORMS ARE
MOVING THROUGH SOUTHERN VALLEY AND NORTHERN GARFIELD COUNTIES...AND
THEY APPEAR TO BE ASSOCIATED WITH AN ELONGATED AREA OF VORTICITY
BEHIND THE FRONT.  IT APPEARS THAT THE SUPPORT FOR THESE SHOWERS
WILL LIFT UP INTO CANADA LATER THIS MORNING AND THAT THEY SHOULD
FALL APART WITHIN THE NEXT COUPLE OF HOURS.  THE WIND IS JUST
STARTING TO PICK UP ACROSS THE WESTERN HALF OF THE CWA...AND SHOULD
GET CRANKING PRETTY GOOD LATER THIS MORNING AS STRONGER MIXING
COMMENCES.  THE 12Z KGGW SOUNDING HAD 25-40KT WIND BETWEEN
850-700H.  ONCE THE STRONGER WEST/NORTHWEST WIND KICKS IN GOOD
DOWNSLOPING WILL CAUSE THE DEW POINTS TO DROP BACK INTO 40S ACROSS
OUR WESTERN ZONES...AND WITH HIGHS UP AROUND 90 DEGREES THE RELATIVE
HUMIDITY WILL LIKELY DROP BACK INTO THE TEENS THIS AFTERNOON.  DEW
POINTS STARTING OFF UP NEAR 70 DEGREES IN THE EAST...BUT WILL FALL
BACK ONCE THE WEST WIND KICKS IN LATER THIS MORNING.  WILL UPDATE
THE TREND IN THE DEW POINTS/RH SOME BASED ON THE 15Z OBS.   THE RED
FLAG WARNING AND LAKE WIND ADVISORY THAT ARE OUT LOOK FINE AND WILL
NOT MAKE ANY CHANGES. CB

.PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA...TODAY THROUGH
MONDAY

SW FLOW ALOFT TURNS ZONAL TODAY AS A SHORTWAVE MOVING ACROSS
MONTANA FLATTEN THE FLOW.

TWO FRONTAL BOUNDARIES ARE MOVING EAST ACROSS MONTANA AT THIS TIME.
ONE IS A WARM FRONT THAT EXTENDS FROM WHITEWATER THROUGH JORDAN TO
BROADUS. THE OTHER IS A COLD FRONT THAT EXTENDS FROM WEST OF HAVRE
THROUGH GREAT FALLS TO DILLON. BOTH FRONT WILL MOVE EAST THROUGH THE
FORECAST AREA THIS MORNING AND SHOULD EXIT THE STATE BETWEEN 15 AND
18Z. THE NET EFFECT OF THESE FRONTS IS NORTHEAST MONTANA WILL BE
WARMER AND DRIER TODAY. DEW POINTS WILL DROP FROM THE 60S TO THE 40S
TODAY ESPECIALLY IN THE WESTERN ZONES. A TIGHT SURFACE GRADIENT AND
RAPID PRESSURE RISES TODAY WILL RESULT IN GUSTY WEST WINDS. WITH 850
AND 700 MB WINDS BETWEEN 30 AND 40 KNOTS...WINDS WILL STAY BELOW
HIGH WIND WARNING CRITERIA. THE WIND WILL EASILY MEET LAKE WIND
ADVISORY CRITERIA. IN THE WEST THE RH WILL FALL INTO THE TEENS TODAY
WHICH WILL BE LOW ENOUGH FOR RED FLAG WARNING IN FIRE WEATHER ZONES
119 AND 121. WITH GOOD MIXING...HIGHS WILL BE NEAR 90.  SOME SHOWERS
AND THUNDERSTORMS COULD LINGER THIS MORNING IN THE ERN ZONES UNTIL
THE FRONT PASSES. WILL MENTION A SLIGHT CHANCE THERE.

HIGH PRESSURE BUILDS INTO MONTANA TONIGHT BRINGING MOSTLY CLEAR
SKIES AND LIGHT WINDS.

A WEAK COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA SUNDAY
MORNING WHICH WILL BRING A COOLING TREND THROUGH MONDAY. WHILE A
HIGH PRESSURE RIDGING EAST ALONG THE CANADIAN BORDER FROM
ALBERTA...WEAK SHORTWAVES WILL AFFECT SOUTHERN MONTANA. LOOK FOR DRY
WEATHER FOR THE MOST PART IN NORTHEAST MONTANA FOR SUNDAY AND
MONDAY. THE SHORTWAVES TO THE SOUTH COULD BRING A THUNDERSTORMS AS
FAR NORTH AS THE SOUTHERN ZONES OF THE FORECAST AREA. MONDAYS
TEMPERATURES WILL BE WELL BELOW NORMAL. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

AN EXITING OF THE TROUGH FROM THE REGION WILL COOL TEMPERATURES A
BIT MONDAY NIGHT. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH
WEDNESDAY. A RIDGE WILL BUILD BEGINNING THURSDAY WHICH WILL RESULT
IN WARMING TEMPERATURES INTO THE WEEKEND. A TROUGH APPROACHING THE
WEST COAST WILL INCREASE THE THREAT OF THUNDERSTORMS OVER THE
WEEKEND. AT THIS POINT THE FORECAST STILL LOOKS DRY SO WILL LEAVE
POPS ALONE FOR NOW. SCT/RAE

&&

.AVIATION...A FRONT WILL MOVE ACROSS THE REGION EARLY THIS MORNING
WITH WINDS SWINGING FROM EAST TO WEST. THE WEST WINDS WILL INCREASE
AFTER SUNRISE TO 20-30KTS WITH GUSTS TO 40KT. OTHER THAN THE
POSSIBILITY OF A THUNDERSTORM NEAR GDV THIS MORNING EXPECT VFR
CONDITIONS THROUGH THE DAY. RAE

&&

.FIRE WEATHER...
THE COMBINATION OF WEST WINDS AND DRIER AIR WILL DROP RH INTO THE
TEENS IN THE WESTERN ZONES TODAY. RH WILL BE SOMEWHAT HIGHER IN THE
EAST. WILL ISSUE RED FLAG WARNING FOR ZONES 119 AND 121 IN THE WEST
TODAY.  ZONE 122 IN THE SE WILL BE BORDERLINE RED FLAG. FIRE DANGER
IS LOW IN ZONE 120 IN THE NE WHERE THE MOST RAIN HAS FALLEN THIS
WEEK.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 7 PM.  RED FLAG WARNING
WARNING TODAY FROM NOON TO 9 PM FOR FIRE WEATHER ZONES 119 & 121.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 5:43 AM MDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
543 AM MDT SAT JUL 23 2005

MTZ016-017-021>023-059>061-241200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
543 AM MDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT TODAY FOR FORT PECK LAKE. REFER
TO WWUS75 KGGW GTFNPWGGW FOR MORE INFORMATION. A RED FLAG WARNING
IS IN EFFECT TODAY AND THIS EVENING FOR FIRE WEATHER ZONES 119 AND
121. REFER TO WWUS85 KGGW OR GTFRFWGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:14 PM MDTSevere Thunderstorm WarningGGWWibaux40 min

Nearby

High Wind Warnings in Montana, 2005Every high wind warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.